Danger in your coffee cup

With Caffeine Use Disorder a reality among us, Mirror looks at the worrying effect of coffee hitsA recent study claims that caffeine is the most commonly used drug in the world, and found in everything from coffee, tea, and soda, to pain relievers and chocolate. Most people are depend-ent on it to the point that they suffer withdrawal symptoms, said the new research conducted by American University psychology professor Lau-ra Juliano.Dr Chidi Ngwaba, a lifestyle disease prevention expert, warns, “These (energy drinks) are addic-tive and packed with sugar. They’re not some-thing children should have access to.”Why is caffeine so addictive? Dr Chidi explains, “Caffeine — along with other drugs such as cocaine and nicotine — is particu-larly addictive because it goes straight to the brain.” It triggers a fast release of the stimulant adrenalin, which makes you feel more alert. It is why we crave coffee so much in the morning.But while your first tea or coffee may perk you up, studies show beyond this first high you don’t get much more of a kick from further cups. In fact, that first cup doesn’t even boost your work performance. In one study, the typing levels of two groups of secretaries were monitored — one group who had no coffee, the other had up to five cups. While the coffee drinkers typed faster, they made 10 times as many mistakes.Furthermore, when a caffeine buzz wears off, you end up feeling twice as tired as you were be-fore. Dr Chidi says, “This is because brain chem-istry doesn’t like being interfered with by taking stimulants, so it releases chemicals that dampen the alert response. This lowers energy levels and mood, so you feel like another coffee.”A danger to your heart Addiction isn’t the only worry from too much cof-fee. “It’s well-established that caffeine increases blood pressure,” says Dr Chidi. “In fact, if you’ve been diagnosed with high blood pressure, there’s almost no point taking medication if you’re going to be drinking tea or coffee as it cancels out the lowering effects of the drug, putting you at higher risk of heart attack or stroke.”